Article Text

PDF
CASE REPORT
Cleistanthus collinus poisoning: a case report of intentional poisoning
  1. Nandakishore Bompelli1,
  2. Rakesh Reddy C2,
  3. Santosh Modani3 and
  4. Anirudda Deshpande4
  1. 1 Internal Medicine, Aditya Hospital, Warangal, Telangana, India
  2. 2 Medicine, Aditya Hospital, Warangal, Warangal, India
  3. 3 Cardiology, Max Care Hospital, Warangal, Telangana, India
  4. 4 Neurology, Vinayaka Neuro Multispecialty Clinic, Warangal, India
  1. Correspondence to Dr Anirudda Deshpande, dr.anirudda.deshpande{at}gmail.com

Abstract

We report a case of 50-year-old male patient from tribal area in South Indian state of Telangana, who ingested the liquid extract from crushed leaves of the plant, cleistanthus collinius with the intention of self-harm. Immediate gastric lavage and activated charcoal administration was done and the patient was subsequently admitted into an acute medical care unit. During first 24 hours of monitoring, the patient was clinically stable. There was mild normal anion gap metabolic acidosis and hypokalaemia on arterial blood gas (ABG) and was corrected accordingly. On second day of admission he developed acute onset shortness of breath. Chest auscultation revealed extensive bilateral coarse crackles. Chest X-ray was suggestive of acute respiratory distress syndrome (ARDS). The patient had to be intubated. Continuous renal replacement therapy (CRRT) was initiated in view of worsening metabolic acidosis and unstable haemodynamics. In spite of appropriate intensive care measures, the patient succumbed to illness. Immediate gastric lavage and activated charcoal administration was done and the patient was subsequently admitted into an acute medical care unit. During first 24 hours of monitoring, the patient was clinically stable. There was mild normal anion gap metabolic acidosis and hypokalaemia on ABG and was corrected accordingly. On second day of admission, he developed acute onset shortness of breath. Chest auscultation revealed extensive bilateral coarse crackles. Chest X-ray was suggestive of ARDS. The patient had to be intubated on day 2. CRRT was initiated in view of worsening metabolic acidosis and unstable haemodynamics. In spite of appropriate intensive care measures, the patient gradually deteriorated, had cardiac arrest and passed away on day 5 of his hospital stay.

  • toxicology
  • poisoning

Statistics from Altmetric.com

Footnotes

  • Patient consent for publication Obtained.

  • Contributors RRC and NB made substantial contributions to the conception and design of the work, acquisition, analysis and interpretation of the data. SM and AD were involved in drafting the work and revising it critically for important intellectual content. AD approved the final version to be published.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.